Alert archive / Kansas / Red Flag Warnings in 2011
Red Flag Warning 12, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Apr 9, 2011, 3:55 PM CDT for 23 counties in Kansas. It took effect at Apr 10, 2011, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 9, 2011, 3:55 PM CDT (20:55 UTC)
- In effect from
- Apr 10, 2011, 12:00 PM CDT
- Expired
- Apr 10, 2011, 9:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Wichita, KS
All 23 counties
Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 37 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 8.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1488 J/kg
- Mixed-layer CIN
- -367 J/kg
- Mixed-layer LCL
- 1211 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
578 WWUS83 KICT 092055 RFWICT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 355 PM CDT SAT APR 9 2011 KSZ032-033-047-048-100900- /O.UPG.KICT.FW.A.0006.110410T1700Z-110411T0200Z/ /O.NEW.KICT.FW.W.0012.110410T1700Z-110411T0200Z/ /O.CON.KICT.FW.W.0011.000000T0000Z-110410T0000Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH- 355 PM CDT SAT APR 9 2011 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032... 033...047 AND 048... ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM CDT SUNDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033... 047 AND 048... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TO 9 PM CDT SUNDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * TIMING...WILL BE THIS AFTERNOON AND AGAIN SUNDAY AFTERNOON AND EVENING. * EXTREME GRASSLAND FIRE DANGER...IS FORECAST. * WINDS...WILL GRADUALLY SHIFT FROM SOUTH TO SOUTHWEST AND GREATLY INCREASE TO 30 TO 40 MPH WITH GUSTS OF 45 TO 50 MPH. * HUMIDITIES...WILL DROP TO BETWEEN 15 AND 20 PERCENT THIS AFTERNOON AND AGAIN SUNDAY AFTERNOON. * IMPACTS...ANY FIRES THAT DEVELOP WILL SPREAD VERY RAPIDLY. EXPLOSIVE FIRE GROWTH IS LIKELY! ALL OUTDOOR BURNING IS GREATLY DISCOURAGED! PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITIES...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL! PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS FIRE WEATHER PRODUCT. && $$ KSZ049>053-067>070-082-083-091>094-098-100900- /O.UPG.KICT.FW.A.0006.110410T1700Z-110411T0200Z/ /O.NEW.KICT.FW.W.0012.110410T1700Z-110411T0200Z/ SALINE-RICE-MCPHERSON-MARION-CHASE-RENO-HARVEY-BUTLER-GREENWOOD- KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-ELK-CHAUTAUQUA- 355 PM CDT SAT APR 9 2011 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM CDT SUNDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 049...050... 051...052...053...067...068...069...070...082...083...091...092... 093...094 AND 098... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TO 9 PM CDT SUNDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * TIMING...FROM AROUND 12 NOON TIL 9 PM SUNDAY. * EXTREME GRASSLAND FIRE DANGER...IS FORECAST. * WINDS...WILL GRADUALLY SHIFT FROM SOUTH TO SOUTHWEST AND GREATLY INCREASE TO 30 TO 40 MPH WITH GUSTS OF 45 TO 50 MPH. * HUMIDITIES...WILL DROP TO BETWEEN 15 AND 20 PERCENT EARLY SUNDAY AFTERNOON. * IMPACTS...ANY FIRES THAT DEVELOP WILL SPREAD VERY RAPIDLY. EXPLOSIVE FIRE GROWTH IS LIKELY! ALL OUTDOOR BURNING IS GREATLY DISCOURAGED! PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITIES...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL! PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS FIRE WEATHER PRODUCT. && $$ KSZ071-095-099-100900- /O.NEW.KICT.FW.W.0012.110410T1700Z-110411T0200Z/ WOODSON-WILSON-MONTGOMERY- 355 PM CDT SAT APR 9 2011 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM CDT SUNDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 071... 095 AND 099... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TO 9 PM CDT SUNDAY. * TIMING...FROM AROUND 12 NOON TIL 9 PM SUNDAY. * EXTREME GRASSLAND FIRE DANGER...IS FORECAST. * WINDS...WILL GRADUALLY SHIFT FROM SOUTH TO SOUTHWEST AND GREATLY INCREASE TO 30 TO 40 MPH WITH GUSTS OF 45 TO 50 MPH. * HUMIDITIES...WILL DROP TO BETWEEN 15 AND 20 PERCENT EARLY SUNDAY AFTERNOON. * IMPACTS...ANY FIRES THAT DEVELOP WILL SPREAD VERY RAPIDLY. EXPLOSIVE FIRE GROWTH IS LIKELY! ALL OUTDOOR BURNING IS GREATLY DISCOURAGED! PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITIES...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL! PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS FIRE WEATHER PRODUCT. && $$ ES
5 follow-up statements
504 WWUS83 KICT 100016 RFWICT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 716 PM CDT SAT APR 9 2011 KSZ032-033-047-048-101230- /O.EXP.KICT.FW.W.0011.000000T0000Z-110410T0000Z/ /O.CON.KICT.FW.W.0012.110410T1700Z-110411T0200Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH- 716 PM CDT SAT APR 9 2011 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM CDT SUNDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...047 AND 048... ...RED FLAG WARNING HAS EXPIRED FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...047 AND 048... THE RED FLAG WARNING FOR TODAY HAS EXPIRED...HOWEVER A RED FLAG WARNING CONTINUES FROM NOON TO 9 PM CDT ON SUNDAY. * TIMING...FROM AROUND 12 NOON TIL 9 PM SUNDAY. * EXTREME GRASSLAND FIRE DANGER...IS FORECAST. * WINDS...WILL GRADUALLY SHIFT FROM SOUTH TO SOUTHWEST AND INCREASE TO 30 TO 40 MPH WITH GUSTS OF 45 TO 50 MPH. * HUMIDITIES...WILL DROP TO BETWEEN 15 AND 20 PERCENT ON SUNDAY AFTERNOON. * IMPACTS...ANY FIRES THAT DEVELOP WILL SPREAD VERY RAPIDLY. EXPLOSIVE FIRE GROWTH IS LIKELY! ALL OUTDOOR BURNING IS GREATLY DISCOURAGED! PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITIES...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL! && $$ KSZ049>053-067>071-082-083-091>095-098-099-101230- /O.CON.KICT.FW.W.0012.110410T1700Z-110411T0200Z/ SALINE-RICE-MCPHERSON-MARION-CHASE-RENO-HARVEY-BUTLER-GREENWOOD- WOODSON-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-ELK-WILSON- CHAUTAUQUA-MONTGOMERY- 716 PM CDT SAT APR 9 2011 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM CDT SUNDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 049...050...051...052...053...067...068...069...070...071...082... 083...091...092...093...094...095...098 AND 099... * TIMING...FROM AROUND 12 NOON TIL 9 PM SUNDAY. * EXTREME GRASSLAND FIRE DANGER...IS FORECAST. * WINDS...WILL GRADUALLY SHIFT FROM SOUTH TO SOUTHWEST AND GREATLY INCREASE TO 30 TO 40 MPH WITH GUSTS OF 45 TO 50 MPH. * HUMIDITIES...WILL DROP TO BETWEEN 15 AND 20 PERCENT EARLY SUNDAY AFTERNOON. * IMPACTS...ANY FIRES THAT DEVELOP WILL SPREAD VERY RAPIDLY. EXPLOSIVE FIRE GROWTH IS LIKELY! ALL OUTDOOR BURNING IS GREATLY DISCOURAGED! PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITIES...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL! PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS FIRE WEATHER PRODUCT. && $$
732 WWUS83 KICT 100840 RFWICT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 340 AM CDT SUN APR 10 2011 KSZ032-033-047>053-067>071-082-083-091>095-098-099-102045- /O.CON.KICT.FW.W.0012.110410T1700Z-110411T0200Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-KINGMAN-SEDGWICK- HARPER-SUMNER-COWLEY-ELK-WILSON-CHAUTAUQUA-MONTGOMERY- 340 AM CDT SUN APR 10 2011 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...047...048...049...050...051...052...053...067... 068...069...070...071...082...083...091...092...093...094...095... 098 AND 099... * TIMING...FROM AROUND NOON UNTIL 9 PM THIS EVENING. * EXTREME GRASSLAND FIRE DANGER...IS FORECAST. * WINDS...WILL GRADUALLY SHIFT FROM SOUTH TO SOUTHWEST AND GREATLY INCREASE TO 30 TO 40 MPH WITH GUSTS OF 45 TO 50 MPH. * HUMIDITIES...WILL DROP TO BETWEEN 15 AND 20 PERCENT THIS AFTERNOON. * IMPACTS...ANY FIRES THAT DEVELOP WILL SPREAD VERY RAPIDLY. EXPLOSIVE FIRE GROWTH IS LIKELY. ALL OUTDOOR BURNING IS GREATLY DISCOURAGED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITIES...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS FIRE WEATHER PRODUCT. && $$ KED/ES
859 WWUS83 KICT 101448 RFWICT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 948 AM CDT SUN APR 10 2011 KSZ032-033-047>053-067>071-082-083-091>095-098-099-110200- /O.CON.KICT.FW.W.0012.110410T1700Z-110411T0200Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-KINGMAN-SEDGWICK- HARPER-SUMNER-COWLEY-ELK-WILSON-CHAUTAUQUA-MONTGOMERY- 948 AM CDT SUN APR 10 2011 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032... 033...047...048...049...050...051...052...053...067...068...069... 070...071...082...083...091...092...093...094...095...098 AND 099... * TIMING...FROM AROUND NOON UNTIL 9 PM THIS EVENING. * EXTREME GRASSLAND FIRE DANGER...IS FORECAST. * WINDS...SOUTHWESTERLY WINDS WILL INCREASE TO 30 TO 40 MPH WITH GUSTS OF 45 TO 50 MPH. * HUMIDITIES...WILL DROP TO BETWEEN 15 AND 20 PERCENT THIS AFTERNOON. * IMPACTS...ANY FIRES THAT DEVELOP WILL SPREAD VERY RAPIDLY. EXPLOSIVE FIRE GROWTH IS LIKELY. ALL OUTDOOR BURNING SHOULD BE AVOIDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITIES...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS FIRE WEATHER PRODUCT. && $$
451 WWUS83 KICT 102007 RFWICT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 307 PM CDT SUN APR 10 2011 KSZ032-033-047>053-067>071-082-083-091>095-098-099-110200- /O.CON.KICT.FW.W.0012.000000T0000Z-110411T0200Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-KINGMAN-SEDGWICK- HARPER-SUMNER-COWLEY-ELK-WILSON-CHAUTAUQUA-MONTGOMERY- 307 PM CDT SUN APR 10 2011 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032... 033...047...048...049...050...051...052...053...067...068...069... 070...071...082...083...091...092...093...094...095...098 AND 099... * TIMING...FROM AROUND NOON UNTIL 9 PM THIS EVENING. * EXTREME GRASSLAND FIRE DANGER...IS FORECAST. * WINDS...SOUTHWEST TO WESTERLY WINDS OF 25 TO 35 MPH WITH GUSTS AROUND 40 MPH. * HUMIDITIES...WILL REMAIN BETWEEN 15 AND 20 PERCENT THIS AFTERNOON. * IMPACTS...ANY FIRES THAT DEVELOP WILL SPREAD VERY RAPIDLY. EXPLOSIVE FIRE GROWTH IS LIKELY. ALL OUTDOOR BURNING SHOULD BE AVOIDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITIES...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS FIRE WEATHER PRODUCT. && $$ ES
862 WWUS83 KICT 110156 RFWICT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 856 PM CDT SUN APR 10 2011 KSZ032-033-047>053-067>071-082-083-091>095-098-099-110300- /O.EXP.KICT.FW.W.0012.000000T0000Z-110411T0200Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-KINGMAN-SEDGWICK- HARPER-SUMNER-COWLEY-ELK-WILSON-CHAUTAUQUA-MONTGOMERY- 856 PM CDT SUN APR 10 2011 ...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING... THE RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING. THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES... IN KANSAS...32...33...47...48...49...50...51...52...53 ...67...68...69...70...71...82...83...91...92...93 ...94...95...98...99. WINDS HAVE DIMINISHED AND RELATIVE HUMIDITIES CONTINUE TO RISE...THEREFORE THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 9 PM CDT. $$ MCGUIRE
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Apr 9, 3:26 PM CDT, 29 minutes earlier.
Area forecast discussion, Apr 9, 3:26 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 326 PM CDT SAT APR 9 2011 .DISCUSSION... TONIGHT: DRYLINE EXTENDING FROM CENTRAL KS TO WESTERN OK WILL BE THE MAIN POSSIBLE FOCUS FOR CONVECTION THIS EVENING. SLIGHT BACKING TO WINDS ON NAM12 IN THE 00Z-03Z WINDOW COULD INCREASE CONVERGENCE. A 90 KT SOUTHWESTERLY 500 MB WIND MAX WILL BE NOSING NEWD OVER KS FROM NEW MEXICO. PRONOUNCED MID-UPPER LEVEL DIFFLUENCE IS INDICATED IN THE 500-300 LAYER WHICH MAY PROVIDE BACKGROUND SYNOPTIC SCALE ASCENT. MLCAPE OF 2500-3500 J/KG ALREADY DEVELOPING WITH PROGGED 45-55KT DEEP LAYER SHEAR VECTORS ORIENTED CLOSE TO PERPENDICULAR TO DRYLINE. MLCIN VALUES PROGGED ON NAM TO WEAKEN TO AROUT 15-40 J/KG JUST EAST OF DRYLINE TOWARD 00Z...WITH MLCIN THEN INCREASING SUBSTANTIALLY TOWARD 03Z-06Z. CONDITIONAL LOW THUNDERSTORM CHANCES STILL APPEAR WARRANTED ALONG/E OF DRYLINE GIVEN THE ABOVE FACTORS/PARAMETERS... ALONG WITH SUPPORT FROM SOME OF THE HRRR RUNS AND GFS WHICH CONTINUE TO HINT AT CONVECTIVE INITIATION. ANY STORM(S) THAT MANAGE TO DEVELOP SHOULD BE MORE ISOLATED IN COVERAGE AND SUPERCELLULAR. REGARDLESS OF WHETHER ANY STORMS DEVELOP OFF THE DRYLINE INTO THIS EVE...THERE WILL BE A BETTER CHANCE OF THUNDERSTORMS LATE TONIGHT AS MID-LEVEL COOLING/ FORCING SPREAD IN AHEAD OF THE ADVANCING UPPER TROF. ALTHOUGH THESE STORMS WOULD LIKELY BE MORE LINEAR OR IN CLUSTERS...STILL MAY HAVE A THREAT OF STRONG WIND GUSTS GIVEN STRONG WIND FIELDS ALOFT SPREADING IN. SOUTHERLY WINDS WILL REMAIN GUSTY AND THE WINDS/DEWPOINTS WILL KEEP LOWS MUCH WARMER THAN NORMAL. SUN: THERE ARE 2 MAJOR(!) FORECAST HIGHLIGHTS: 1) EXTREMELY DANGEROUS FIRE WEATHER FOR MOST AREAS WITH EXCEPTION BEING EXTREME SE KS. 2) STRONG SW WINDS THAT WILL APPROACH HIGH WIND WARNING CRITERIA IN MOST AREAS (ESPECIALLY SC KS). AN INTENSE...POSITIVELY TILTED MID-UPR TROF VENTURING E FROM THE CENTRAL ROCKIES TO THE NRN & WRN PLAINS WILL PROMOTE FURTHER INTENSIFICATION OF THE SFC CYCLONE RACING NE FROM NEBRASKA TO IA/MN BORDER. THIS'LL INDUCE SW WINDS TO GREATLY INCREASE TO ~30MPH BY ~12N. A WIND ADVISORY HAS BEEN ISSUED FOR ALL AREAS FROM 12-9PM (TO MATCH WITH THE RED FLAG WARNING NOW IN EFFECT FOR THIS PERIOD FOR ALL EXCEPT ALLEN...NEOSHO & LABETTE COUNTIES.) TWO IMPORTANT NOTES: 1) THE SYNOPTIC PATTERN IS QUITE SIMILAR TO THE HIGH WIND EVENT OF APR 11 2001. 2) THE GFDIS ARE THE HIGHEST I'VE EVER SEEN (ESPECIALLY FROM KINGMAN TO WICHITA...NEWTON & EL DORADO...TO COTTONWOOD FALLS WHERE VALUES OF 130-132 ARE LIKELY IN THE AFTERNOON.) WHILE THE WINDS ARE NOT EXPECTED TO BE AS STRONG AS THE EVENT OF APR 11, 2001...SUSTAINED SPEEDS OF ~40MPH ARE POSSIBLE IN THE AFTERNOON SO STAY TUNED. THE CHANCES FOR STRONG-SVR TSRA ARE DECREASING WITH BEST CHANCES OCCURRING IN SE KS WHERE E OF THE DRY LINE. ANY TSRA THAT DEVELOP SHOULD QUICKLY END EARLY SUN EVENING AS LOWER DECK DRY AIR PUNCHES NE INTO THE REGION. SUNDAY NIGHT: WINDS WILL GREATLY DIMINISH IN THE EVENING AS COLD FRONT APPROACHES THEN MOVES SE ACROSS KS LATE AT NIGHT. MON-TUE NGT: A GREAT START TO THE WORK-WEEK AS HIGH PRESSURE MOVES RAPIDLY E OVER THE SRN PLAINS. WITH THE HIGH REACHING THE MID-MS VALLEY ~12 NOON TUE WINDS WILL QUICKLY REASSUME A SLY COMPONENT THAT'LL GRADUALLY STRENGTHEN TUE AFTERNOON. WED-FRI NGT: NEXT CHANCE FOR TSRA IS SCHEDULED TO ARRIVE WED AS A "LEAD" SHORTWAVE SPRINTS NE OVER THE KS REGION. THE SHORTWAVE WILL SWEEP A COLD FRONT SE ACROSS KS WED NGT/EARLY THU MORNING. DISAGREEMENTS BETWEEN THE ECMWF & GFS INCREASE DURING THESE PERIODS...BUT IT DEFINITELY APPEARS THE BEST CHANCES FOR TSRA WILL OCCUR WED NGT & THU (ESPECIALLY OVER SE KS WHERE NO BETTER ALIGNED WITH THE LWR-DECK MOISTURE AXIS. GREATEST POTENTIAL FOR STRONG-SVR TSRA SHOULD OCCUR THU & THU NGT WHEN "PARENT" MID-UPR DECK TROF IS SCHEDULED TO REACH THE WRN PLAINS THEREBY INDUCING MID-UPR DIFFLUENCE OVER SC & ESPECIALLY SE KS. IF THE ECMWF VERIFIES BY FORMING A MID-UPR LOW OVER THE NM/TX BORDER THU MORNING THAT'LL MOVE E OVER OK THU EVENING/NGT THE CHANCES FOR SVR TSRA WILL INCREASE OVER MOST AREAS (ESPECIALLY SC & SE KS). && .FIRE WEATHER... STRONG SW WINDS INCREASING TO 30-40 MPH WITH GUSTS ~45 MPH WILL ADVECT MUCH DRIER AIR NE ACROSS KS SUN...THEREBY PROMOTING EXPLOSIVE FIRE OVER ALL AREAS (ESPECIALLY CNTRL & SC KS WHERE GFDIS OF 125-132 ARE LIKELY IN THE AFTERNOON. THESE ARE EASILY THE HIGHEST GFDIS I'VE EVER SEEN & WILL USE VERY STRONG WORDING IN THE RED FLAG WARNING THAT'LL BE IN EFFECT FOR ALL BUT EXTREME SE KS FROM 12N-9PM. THE SW WINDS WILL QUICKLY DIMINISH SUN EVENING...THEREBY LIKEWISE GREATLY DIMINISHING FIRE HAZARDS. && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN AVIATION HAZARDS: GUSTY SOUTH WINDS AND ISOLATED SEVERE STORM POTENTIAL EAST OF DRYLINE. LOW PRESSURE EXPECTED TO MOVE FROM NERN CO TO SWRN MN BY 18Z SUN WHILE SLOWLY STRENGTHENING. THIS WILL KEEP GUSTY SOUTHERLY WINDS IN PLACE AREA WIDE. GUSTS TO 30-37 KT EXPECTED THIS PM IN CNTRL/S-CNTRL KS. A SLIGHT DROP OFF IN GUSTS EXPECTED OVERNIGHT...BEFORE WINDS BECOME SWRLY AND SPEEDS INCREASE TOWARD MIDDAY SUN. DRYLINE WILL EXTEND FROM CENTRAL KS SWD TO WRN OK THIS PM INTO TONIGHT...BEFORE SURGING QUICKLY EWD SUNDAY. ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP JUST EAST OF DRYLINE LATE THIS PM/EVE. STORM DEVELOPMENT IS CONDITIONAL ON CAP BREAKING AND GIVEN ANTICIPATED ISOLATED COVERAGE...WILL HOLD OFF MENTION OF TS IN TAFS. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 65 77 43 69 / 30 10 0 0 HUTCHINSON 63 75 42 68 / 30 10 10 0 NEWTON 63 77 43 67 / 40 10 10 0 ELDORADO 64 78 45 68 / 40 10 0 0 WINFIELD-KWLD 67 79 45 70 / 30 10 0 0 RUSSELL 57 70 40 67 / 20 10 20 0 GREAT BEND 57 71 40 67 / 20 10 10 0 SALINA 63 76 43 67 / 30 10 10 0 MCPHERSON 62 75 42 67 / 30 10 10 0 COFFEYVILLE 68 82 53 69 / 20 30 10 0 CHANUTE 67 81 51 68 / 20 30 10 0 IOLA 66 81 50 67 / 20 20 10 0 PARSONS-KPPF 67 81 52 68 / 20 30 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM NOON TO 9 PM CDT SUNDAY FOR KSZ032-033- 047>053-067>072-082-083-091>096-098>100. RED FLAG WARNING FROM NOON TO 9 PM CDT SUNDAY FOR KSZ032-033- 047>053-067>071-082-083-091>095-098-099. RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ032-033-047- 048. &&
Hazardous weather outlook, Apr 9, 1:42 PM CDT, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 142 PM CDT SAT APR 9 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-101845- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 142 PM CDT SAT APR 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. IF STORMS MANAGE TO DEVELOP...ISOLATED SUPERCELL-TYPE STORMS WILL BE FAVORED. THE MAIN THREATS WILL BE LARGE HAIL TO 2 INCHES IN DIAMETER OR GREATER...DESTRUCTIVE WIND GUSTS...AND POSSIBLY A TORNADO. THERE WILL BE SLIGHTLY BETTER CHANCE OF THUNDERSTORMS LATE TONIGHT AS AN UPPER LEVEL STORM SYSTEM APPROACHES. SOME OF THOSE STORMS COULD CONTAIN STRONG WIND GUSTS TO 50 TO 60 MPH. A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM THIS EVENING FOR A COMBINATION OF GUSTY SOUTH WINDS AND LOW RELATIVE HUMIDITY WHICH WILL RESULT IN EXTREME WILDFIRE DANGER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY EXTREME FIRE DANGER EXISTS FOR ALL OF CENTRAL...SOUTH-CENTRAL AND PART OF SOUTHEASTERN KANSAS SUNDAY AFTERNOON AND EVENING. A FIRE WEATHER WATCH IS IN EFFECT. SOUTHERLY WINDS WILL BE VERY STRONG ACROSS THE AREA SUNDAY WITH POTENTIAL FOR WINDS OF 35 TO 40 MPH WITH GUSTS OF 50 TO 55 MPH. THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY ACROSS SOUTHEAST KANSAS. STRONG TO SEVERE STORMS WILL BE POSSIBLE. A FEW THUNDERSTORMS ARE POSSIBLE FOR ALL AREAS FROM WEDNESDAY THROUGH THURSDAY...AND OVER MOST OF SOUTHEAST KANSAS THURSDAY NIGHT. A FEW THUNDERSTORMS MAY BE QUITE STRONG WITH NICKEL-SIZED HAIL AND WINDS AROUND 50 MPH. VERY HIGH FIRE DANGER IS POSSIBLE FOR MOST OF CENTRAL AND SOUTH CENTRAL KANSAS TUESDAY AND WEDNESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS POSSIBLE THIS EVENING...MAINLY ALONG AND WEST OF LINE FROM WELLINGTON TO COTTONWOOD FALLS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Local storm report, Apr 9, 1:07 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
107 PM CDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM HAIL ARKANSAS CITY 37.07N 97.04W
04/08/2011 E1.00 INCH COWLEY KS CO-OP OBSERVER
COOP OBSERVER REPORTED NICKEL TO QUARTER SIZED HAIL. TIME
IS ESTIMATED.
0750 PM TSTM WND DMG 7 E DOUGLASS 37.53N 96.88W
04/08/2011 BUTLER KS CO-OP OBSERVER
COOP OBSERVER REPORTED 2 INCH DIAMETER BRANCHES BROKEN
OFF AS WELL AS HAIL OF UNDETERMINED SIZE. TIME OF REPORT
IS ESTIMATED.
0840 PM HAIL 1 S BURNS 38.08N 96.89W
04/08/2011 E1.50 INCH BUTLER KS CO-OP OBSERVER
COOP OBSERVER HAD PING PONG BALL SIZED HAIL AND HIGH
WINDS WHICH WHEN COMBINED BROKE OUT 2 WINDOW PANES. TIME
IS ESTIMATED.
&&
VJPThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 7:02 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 58 min |
| Apr 8, 7:21 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 39 min |
| Apr 8, 7:37 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 53 min |
| Apr 8, 7:45 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 60 min |
| Apr 8, 7:55 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 26 min |
| Apr 8, 8:00 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 34 min |
| Apr 8, 8:29 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Sumner | 35 min |
| Apr 8, 8:37 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Marion | 53 min |
| Apr 8, 8:40 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 65 min |
| Apr 8, 8:52 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Reno, Sedgwick | 32 min |
| Apr 8, 9:03 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 57 min |
| Apr 8, 9:30 PM CDT | Areal Flood Warning | ICT | Butler, Sedgwick | 2 hr |
| Apr 8, 9:30 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 42 min |
| Apr 8, 9:45 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 20 min |
| Apr 8, 9:50 PM CDT | Tornado Warning | ICT | Chase | 25 min |
| Apr 8, 10:30 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson, Woodson | 25 min |
| Apr 8, 10:51 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood | 54 min |
| Apr 8, 10:53 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 27 min |
| Apr 8, 11:37 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood, Wilson, Woodson | 47 min |
| Apr 9, 12:21 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 39 min |
| Apr 9, 4:10 AM CDT | Red Flag Warning | ICT | Barton, Ellsworth, Lincoln, Russell | 15 hr |
| Apr 9, 4:28 PM CDT | Wind Advisory | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 26 hr |
Nearby
Red Flag Warnings in Kansas, 2011Every red flag warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.